Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 23, 2017, 2:38 PM EDT for Prince George County, Sussex County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 23, 2017, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Prince George County, VA, Sussex County, VA
The radar
The Norfolk radar (KAKQ), 22 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:10 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 23, 2:10 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 210 PM EDT Wed Aug 23 2017 .SYNOPSIS... A cold front will cross the area this afternoon through tonight, with strong high pressure building north of the area from Thursday into the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Latest surface analysis depicts a cold front over the northwest Piedmont. Early morning showers have mostly dissipated over the northern counties as the best forcing lags over the mountains. Sunny conditions observed on visible satellite ahead of the front, which will result in a quick warm up into early afternoon. An already humid air mass is in place, with mixed- layer CAPE values analyzed at 500-1000 J/kg already this morning across southeast Virginia and northeast North Carolina. Across the northwest, temperatures will hold nearly steady through the afternoon. The front slowly pushes across the local area through mid afternoon, before slowly along the coast in southwest flow aloft. The shearing vort lobe progged to ride along the front, as winds increase aloft. The added forcing for ascent along the boundary along with a narrow ribbon of high precipitable waters will result in scattered to numerous showers and thunderstorms. Westerly mid level flow and weak lapse rates will limit coverage over the Piedmont, but as instability increases across central Virginia eastward (mixed layer CAPE values of 1-2k J/kg), hi-res guidance indicates that convection should become better organized. Marginal shear (20-30 knots) expected as the best upper level flow remains north of the region, but given relatively dry mid-levels and an inverted-V sounding, damaging winds are possible. The best chances for strong to severe storms are across the southeast half of the local area where SPC maintains a marginal risk for severe weather. Another concern will be along the coast as the front slows and better upper level support arrives. Impressive omega along the front along with precipitable waters in excess of 2 inches and MBE vectors at or below 10 knots will result in locally heavy rainfall. Flash flood guidance across the southeast is around 2-3 inches, but given the overall progressive nature of the system, do not anticipate widespread impacts from flooding. Headlines are not anticipated. Flow becomes north to northeast behind the front, as drier air starts to spread into the area from the northwest later this afternoon into tonight. Guidance indicates some linger moisture over the Piedmont into central Virginia behind the front as another area of convergence could result in additional showers into this evening. Have increased cloud cover inland late today through this evening and lingered chance PoPs inland through the evening hours. Showers/thunderstorms diminish along the coast through the evening as instability wanes and the shortwave pushes offshore. Highs today will range from the low 80's northwest to low 90's southeast. Low tonight generally in the low to mid 60's northwest to low 70's southeast. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... The front and waves of low pressure will push SE of the region and offshore overnight thru Thu. Those waves of low pressure will maintain slgt chc to chc Pops over extrm SE VA and NE NC. Lows tonight will range fm the lower 60s extrm NW counties, to the lower 70s extrm SE VA and NE NC. High pressure will slowly build in from the northwest Thu thru Fri, with the front getting pushed well SE of the area off the SE coast. This will result in dry, cooler and less humid conditions for Thu night thru Fri. Highs on Thu in the lower 80s under a partly sunny sky. Lows Thu night in the 60s. Highs on Fri in the upper 70s to lower 80s under a partly to mostly sunny sky. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Cooler and drier for the most of the extended period, as high pressure builds acrs the Great Lakes and New England Fri night thru Mon, and ridges southward into the region. Low pressure moving NNE off the SE coast could affect the area on Tue. Medium range guidance in relatively good agreement with developing a tropical system along and offshore of the southeast coast along the old frontal boundary early next week. Kept weekend dry, with low rain chances along the SE coast by Monday. Looking ahead, rain chances look to improve into the middle of next week, with moisture from the remnants of Harvey looming to the SW. For temperatures, high temperatures Sat-Mon will be at or just slightly below normal through the period, mainly in the upper 70s to low 80s. Early morning lows in the 50s inland to mid 60s along the coast. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A cold front is pushing across the local area to begin the 18Z TAF period. Behind the front, scattered to numerous showers and thunderstorms are developing across the Piedmont into central Virginia in a warm, moist, and unstable air mass. Showers and thunderstorms will push eastward through this evening, becoming better organized across central and eastern Virginia. Locally damaging winds, heavy rainfall, and frequent lightning are the main threats. The front pushes offshore and south of the region tonight, with lingering chances for showers along the coast. Flight restrictions are possible under the strongest storms. MVFR ceilings are possible across southern Virginia and northeast North Carolina tonight. Wind becomes north to northeast behind the front, generally at or below 10 knots. High pressure builds in from the northwest on Thursday as the front stalls along the Southeast coast. An uptick in northeast winds is anticipated Thursday morning with a surge of cold advection, but winds diminish mid to late morning. Flow also results in broken to overcast skies near the coast Thursday with lingering chances for showers across the far southeast. High pressure slowly builds north of the region through Saturday, with periods of clouds due to onshore flow. Winds remain northeast. && .MARINE... A cold front will approach the waters from the northwest and cross the area late this aftn through tonight. SW flow still avearges 15-20 kt over the Bay and coastal waters, have the SCA headlines through 7 am for the entire Bay and for the nrn coatl waters. Waves avg 2 to 3 feet in the bay and seas acrs the N are 4-5 ft. Winds shift to the N/NE 10 to 15 knots behind the front by late this morning N and by aftn farther S (and with convection this aftn winds will be locally much stronger but this will be handled w/ MWS/SMW's as needed). Strong high pressure builds north of the region Thursday and into the weekend. Given the warm waters and some cold advection late tonight/Thu morning, expect a marginal SCA event over at least some of the Bay and probably the lower James Thu morning. Did not raise any SCA headlines as this will be mainly a 3rd period event (and still fairly marginal). Otherwise expect diminishing winds later Thu aftn through Fri as sfc high pressure builds a little farther south and the pressure gradient weakens. Waves in the lower Bay may briefly build to 3-4 ft Thu morning, then will subside to 1-2 ft with coastal seas 3-4 ft. Onshore (E-NE) flow for the weekend as high pressure builds NNW of the local area and then shifts east to New England. Winds remain elevated 10 to 15, occasional gusts to ~20 kt Sat, and then increase more significantly Sunday into next week as stalled front to the south lifts back N with low pressure developing along the boundary. Seas remain choppy Sat, and then will build to 5-7 ft or greater late Sun into next week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...TMG NEAR TERM...SAM SHORT TERM...LKB/SAM/TMG LONG TERM...MAM AVIATION...SAM/TMG MARINE...LKB
Hazardous weather outlook, Aug 23, 3:58 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 358 AM EDT Wed Aug 23 2017 NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-100- 513>516-518-520-523>525-240800- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg- Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen-York-Newport News- Hampton/Poquoson- 358 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms can be expected today into tonight, as a slow moving cold front passes through the area. Locally heavy rain and isolated damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ048-061-062-064-069-075>078-099-509>512-517-519-521- 522-240800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Accomack-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western King William- Western King and Queen-Western Essex-Eastern Essex- 358 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TG
In the hours before
Special weather statement, Aug 23, 1:48 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT WED AUG 23 2017
VAZ080-231830-
Dinwiddie-
148 PM EDT WED AUG 23 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT DINWIDDIE
COUNTY...
At 147 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Sutherland to near Wilsons to near Fort
Pickett. Movement was east at 20 mph.
Locations impacted include...
Petersburg, Dinwiddie, McKenney, Dewitt, Wilsons, Sutherland,
Burgess, Addison, Reams, Wharfs Store, Darvills, Center Star, Church
Road, Petersburg Airport, Five Forks, Walkers, Hebron, Rocky Run,
Ford and Butterworth.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3714 7787 3720 7777 3719 7775 3722 7772
3722 7769 3724 7768 3721 7744 3719 7745
3718 7742 3716 7742 3717 7740 3712 7739
3708 7741 3694 7763 3702 7789 3710 7790
TIME...MOT...LOC 1747Z 273DEG 19KT 3720 7765 3710 7777 3703 7787
05Special weather statement, Aug 23, 1:50 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
150 PM EDT WED AUG 23 2017
VAZ066>068-231830-
Lunenburg-Nottoway-Amelia-
150 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
LUNENBURG...NOTTOWAY AND SOUTHWESTERN AMELIA COUNTIES...
At 148 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jetersville to near Green Bay. Movement
was northeast at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms. Rainfall amounts of up to 1 inch are possible with
these storms.
Locations impacted include...
Blackstone, Crewe, Nottoway, Burkeville, Jetersville, Spainville,
Scotts Fork, The Falls, Maplewood, Dominy Corner, Fergusonville,
Jennings Ordinary, Oliveville, Clay Store, Blackstone Airport,
Denaro, Rubermount, Pattersons Store and Earls.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3711 7826 3712 7824 3715 7824 3734 7812
3734 7785 3703 7797 3705 7830
TIME...MOT...LOC 1748Z 246DEG 20KT 3730 7811 3707 7827
jfosterSpecial weather statement, Aug 23, 1:53 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
153 PM EDT WED AUG 23 2017
VAZ087-092-231845-
Southampton-Greensville-
153 PM EDT WED AUG 23 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GREENSVILLE AND SOUTHWESTERN SOUTHAMPTON COUNTIES...
At 153 PM EDT, a thunderstorm with heavy rain was located near
Claresville, or 8 miles northeast of Dahlia, moving east at 15 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Boykins, Capron, Branchville, Bryants Corner, Shiloh and Little
Texas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3657 7745 3667 7745 3673 7717 3655 7718
3654 7721
TIME...MOT...LOC 1753Z 272DEG 14KT 3662 7739
05Special weather statement, Aug 23, 2:25 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Wakefield VA 225 PM EDT WED AUG 23 2017 VAZ092-231915- Southampton- 225 PM EDT WED AUG 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOUTHAMPTON COUNTY... At 223 PM EDT, a strong thunderstorm was located near Boykins, moving east at 25 mph. Pea-sized hail, wind gusts to 40 mph, and rainfall amounts of up to 1 inch are possible with this storm. Locations impacted include... Courtland, Boykins, Newsoms, Branchville, Sunbeam, Handsom, Riverdale, Shiloh and Story. Motorists should use extra caution in the vicinity of this storm. Be prepared for rapid changes in weather and road conditions. Heavy rain could cause ponding of water on roads...and possible minor flooding of ditches and poor drainage areas. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3656 7731 3667 7734 3675 7699 3655 7694 TIME...MOT...LOC 1823Z 261DEG 20KT 3662 7722 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:48 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 42 min |
| Aug 23, 1:50 PM EDT | Special Weather Statement | AKQ | Amelia, Nottoway | 40 min |
| Aug 23, 1:53 PM EDT | Special Weather Statement | AKQ | Southampton | 52 min |
| Aug 23, 2:15 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Petersburg | 45 min |
| Aug 23, 2:25 PM EDT | Special Weather Statement | AKQ | Southampton | 50 min |
| Aug 23, 2:45 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 30 min |
| Aug 23, 2:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Aug 23, 3:04 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 23, 3:19 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex | 56 min |
| Aug 23, 3:24 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Aug 23, 3:32 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 43 min |
| Aug 23, 3:41 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 49 min |
| Aug 23, 3:48 PM EDT | Small Craft Advisory | AKQ | 21 hr | |
| Aug 23, 3:52 PM EDT | Special Marine Warning | AKQ | 68 min | |
| Aug 23, 4:15 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Suffolk | 45 min |
| Aug 23, 4:17 PM EDT | Special Marine Warning | AKQ | 43 min | |
| Aug 23, 4:39 PM EDT | Special Marine Warning | AKQ | 81 min | |
| Aug 23, 4:41 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth | 49 min |
| Aug 23, 4:57 PM EDT | Special Marine Warning | AKQ | 33 min | |
| Aug 23, 5:28 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 62 min |
| Aug 23, 3:21 PM EDT | Special Weather Statement | AKQ | Currituck | 54 min |
| Aug 23, 3:38 PM EDT | Special Weather Statement | AKQ | Bertie | 52 min |
| Aug 23, 4:16 PM EDT | Special Weather Statement | AKQ | Northampton | 44 min |
| Aug 23, 4:21 PM EDT | Special Weather Statement | AKQ | Gates | 39 min |
| Aug 23, 4:32 PM EDT | Special Weather Statement | AKQ | Bertie, Chowan | 43 min |
| Aug 23, 4:49 PM EDT | Special Weather Statement | AKQ | Hertford | 41 min |
| Aug 23, 4:57 PM EDT | Special Weather Statement | AKQ | Camden | 48 min |
| Aug 23, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 37 min |
| Aug 23, 5:22 PM EDT | Special Weather Statement | AKQ | Bertie | 53 min |
| Aug 23, 5:33 PM EDT | Areal Flood Advisory | AKQ | Camden, Chowan, Gates, Pasquotank, Perquimans | 3 hr |
| Aug 23, 6:16 PM EDT | Special Weather Statement | AKQ | Chowan, Perquimans | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.